Connecticut, 2003

Winter Storm in Connecticut, March 6, 2003

March 6, 2003 · NWS BOX · 3 events in 3 counties and zones

A fast moving winter storm passing south of New England brought heavy snow to northern Connecticut, where totals of 6 to 12 inches were common. 0 inches of snow was reported at Bradley International Airport in Windsor Locks.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A fast moving winter storm passing south of New England brought heavy snow to northern Connecticut, where totals of 6 to 12 inches were common. Dozens of minor accidents were reported as a result of poor visibility and slippery roads, but the overall impact of this late season storm was minimal in Hartford, Tolland, and Windham Counties.Officially, 8.0 inches of snow was reported at Bradley International Airport in Windsor Locks. Other snowfall totals as reported by trained spotters included 11 inches in Woodstock; 10 inches in West Hartford and Thompson; 9 inches in Manchester, Bristol, Glastonbury, Ellington, and Ashford; 8 inches in East Hartford, Granby, and West Stafford; and 7 inches in Canton, Enfield, Unionville, Andover, and Storrs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 6, 4:07 AM EST, 5 hours 53 minutes earlier.

Area forecast discussion, Mar 6, 4:07 AM EST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE
NATIONAL WEATHER SERVICE TAUNTON MA
407 AM EST THU MAR 6 2003

.SHORT TERM (TDA AND TNGT)...
FAST MOVING BUT POTENT SYS WL AFFECT SRN NEW ENG TDA.  00Z ETA/GFS
AGREE THAT SFC LO WL TRACK OUTSIDE BENCHMARK THIS AFTN...WHICH
CLIMATOLOGICALLY PLACES SRN ZNS UNDER THE GUN FOR HVYST PCPN.  PER
WWE COLLAB WITH HPC AND ALY/OKX...WE WL ISSUE WINTER STORM WRNGS TDA
FOR SE MA AND ALL OF RI XCPT NW PROV CTY WITH WINTER WX ADVYS
BORDERING TO THE N IN NRN CT...NW RI AND MASS PIKE CORRIDOR.  FCST
AMTS MAY END UP BEING SLGTLY UNDERDONE IN NRN CT AND NW RI...BUT WL
ALLOW DAYSHIFT TO UPGRADE IF NEED BE AS CONFIDENCE ISNT QUITE AS HI
THERE ON REACHING WRNG CRIT AS IT IS IN SE MA (SPCLY S COAST).

XPCT SNW TO SPREAD INTO CT VLY ARND 12Z AND REACH E MA COAST LATE
THIS MRNG. HVYR SNW XPCTD TO FOCUS ON SE 1/3 FA ERLY-MID AFTN AS
ETA/GFS CONTS TO INDICATE GOOD MESOSCALE BANDING POTL IN REGION OF
STG LL FRONTOGENESIS...FAVORABLE REGION FOR MAX SNW GROWTH AND EVEN
STRATOSPHERIC INTRUSION  SNW SHUD ALSO SPREAD INTO NRN ZNS ARND
MIDDAY MNLY DUE TO MID LVL FRONTOGENESIS.

ALTHO BOTH MDLS ARE SIMILAR IN THEIR TRACK OF SYS...ETA IS MUCH
WETTER/WHITER THAN GFS BRINGING 0.50 TO ABOUT MASS PIKE AS OPPOSED
TO S COAST.  WE WL BUMP UP GFS AMTS BUT NOT GO QUITE AS HI AS ETA
DUE TO SOME CONCERNS ABOUT CURRENT CNVCTN IN SERN STATES ROBBING
SOME MOISTR FM THIS SYS...DESPITE AN IMPRESSIVE MOISTR PLUME COMING
OUT OF GULFMEX.  BASED UPON LL TMP PROFILES XPCT RATIOS OF 12:1 WITH
PERHAPS 10:1 CC/ISL.  THIS RESULTS IN AMTS OF 4-8 IN MOST OF RI AND
SE MA...3-6 NRN CT AND NW RI...2-5 MASS PIKE ZNS AND 1-3 FARTHER
N.  ORIGINALLY HAD SOME CONCERN ABOUT MELTING KEEPING AMTS DOWN IN S
CSTL ZNS BUT LL NE FLO AND STDY PCPN SHUD ALLOW FOR COOLING SFC TMPS
THIS AFTN...PLUS SNW SHUD COME DOWN HARD FOR A FEW HRS WHICH WL
OFFSET ANY MELTING.

PCPN WL SHUT OFF QUICKLY LATER THIS AFTN AS SYS RAPIDLY MOVES
OFFSHORE...BUT WL LINGER INTO THIS EVE CC/ISL.  LARGE SFC HI BLDS
ACRS NEW ENG LATE TNGT BRINGING CLRG SKIES AND MUCH COLDER TMPS.

ON MARINE...MAINTAINING SCA FOR ALL WATERS XCPT BOS HARBOR AND NARR
BAY.  WE WERE MARGINAL FOR GALES ON OUTER SE WATERS TNGT BUT AFT
COORD CALL WITH OPC WL STAY BLO GALES ATTM.

.LONG TERM (FRI THRU WED)...
FAST PACED WEATHER PATTERN FOR THE NEXT FEW DAYS...SO LOOK FOR
QUICKLY CHANGING CONDITIONS FROM ONE PERIOD TO THE NEXT. GIVEN FAST
PACE CHALLENGE IS PARTIALLY TIMING OF THESE SYSTEMS AND FEATURES.

HIGH PRESSURE EXPECTED TO MOVE OVER SOUTHERN NEW ENGLAND ON FRI...
DRY CONDITIONS ANTICIPATED AND OVERALL PARTLY SUNNY SKIES. HOWEVER
BY FRI NIGHT SHORT WAVE AND SURFACE TROF EXPECTED TO BRING ANOTHER
ROUND OF PRECIPITATION...ALBEIT LIGHT...IN THE FORM OF SCATTERED SNOW
SHOWERS. QPF LESS THAN .10 INCH.

00Z ETA AND GFS RUNS INDICATING DRY PERIOD FROM 12Z SAT TO 00Z SUN
WITH SURFACE HIGH PRESSURE PUSHING THROUGH THE SOUTHEAST
STATES...NOSING UPWARD INTO OUR AREA. WARM AIR ADVECTION EXPECTED TO
PUSH TEMPS INTO MID 40S IN SOME LOCATIONS...CONSIDERING SNOWPACK
WENT WITH SLIGHTLY COOLER MEX NUMBERS OVER MAV NUMBERS.

WITH LOW PRESSURE EXPECTED TO TRACK OUT OF THE GREAT LAKES REGION ON
SAT NIGHT...RAIN AND SNOW SHOWERS POSSIBLE SATURDAY NIGHT AHEAD OF
AND NEAR ITS ASSOCIATED COLD FRONT...THEN BEHIND SYSTEM ON SUNDAY.

CONTINUING THE FAST PACED WEATHER PATTERN...HIGH PRESSURE RETURNS FOR
MONDAY INTO TUESDAY...WITH YET ANOTHER LOW PRESSURE SYSTEM PROVIDING
SOUTHERN NEW ENGLAND A CHANCE FOR MIXED PRECIPITATION DURING THE TUE
TO WED TIMEFRAME.

.BOX...
CT...WINTER WX ADVY TDA ZNS 2>4.
MA...WINTER STORM WRNG TDA ZNS 17>24.
  ...WINTER WX ADVY TDA ZNS 9>16.
NH...NONE.
RI...WINTER STORM WRNG TDA ZNS 2>7.
  ...WINTER WX ADVY TDA ZN 1.
MARINE...SCA ALL WATERS XCPT BOS HARBOR AND NARR BAY.

SHORT TERM...JWD
LONG TERM...NMB
Hazardous weather outlook, Mar 6, 5:40 AM EST, 4 hours 20 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-071030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
540 AM EST THU MAR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY

LOW PRESSURE PASSING TO THE SOUTH OF SOUTHERN NEW ENGLAND WILL BRING
SNOWFALL TO THE REGION TODAY. A WINTER STORM WARNING IS IN EFFECT
FOR MOST OF RHODE ISLAND AND SOUTHEAST MASSACHUSETTS...WITH 4 TO 8
INCHES OF SNOW FORECAST FOR TODAY. A WINTER WEATHER ADVISORY IS IN
EFFECT TODAY FOR NORTHERN CONNECTICUT...NORTHERN RHODE ISLAND...AND
THE MASS PIKE CORRIDOR FROM SPRINGFIELD TO WORCESTER AND EASTWARD TO
BOSTON. IN THIS AREA 2 TO 6 INCHES OF SNOW IS FORECAST.

FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES
PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE):
HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX .

.DAYS TWO THROUGH SEVEN...

GALE FORCE WINDS AND A BITTERLY COLD WIND CHILL ARE POSSIBLE LATE
SUNDAY INTO EARLY MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 48 HOURS.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

NMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Hartford

When
March 6, 10:00 AM EST to 8:00 PM EST
Where
Hartford forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.819, -72.572 (the zone’s center; the record gives no point)

Winter Storm, Tolland

When
March 6, 10:00 AM EST to 8:00 PM EST
Where
Tolland forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER

Winter Storm, Windham

When
March 6, 10:00 AM EST to 8:00 PM EST
Where
Windham forecast zone
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.827, -71.977 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345259, 5345260, 5345261.